Alert archive / Texas / Wind Advisories in 2013

Wind Advisory 9, NWS Lubbock, TX

April 22, 201324 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 22, 2013, 8:27 PM CDT for 24 counties in Texas. It took effect at Apr 22, 2013, 9:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 8:27 PM CDT (01:27 UTC)
In effect from
Apr 22, 2013, 9:00 PM CDT
Expired
Apr 23, 2013, 7:00 AM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
4359 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WWUS74 KLUB 230127
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
827 PM CDT MON APR 22 2013

TXZ021>044-231200-
/O.NEW.KLUB.WI.Y.0009.130423T0200Z-130423T1200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
827 PM CDT MON APR 22 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT TUESDAY. 

* TIMING...A STRONG COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA
  LATE THIS EVENING AND TONIGHT WITH GUSTY NORTHERLY WINDS IN ITS
  WAKE. 

* WINDS...SUSTAINED FROM THE NORTH AT 30 TO 40 MPH...WITH GUSTS TO
  50 TO 55 MPH.

* IMPACTS...THE STRONG WINDS WILL LOFT AREAS OF BLOWING
  DUST...WHICH WILL DROP VISIBILITIES TO OR BELOW 1 MILE IN
  SPOTS...ESPECIALLY DOWNWIND OF OPEN FIELDS AND CONSTRUCTION
  SITES. LOCALIZED NEAR BROWNOUT CONDITIONS WILL BE POSSIBLE IN
  BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
916 
WWUS74 KLUB 231215
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
715 AM CDT TUE APR 23 2013

TXZ021>044-232100-
/O.EXP.KLUB.WI.Y.0009.000000T0000Z-130423T1200Z/
/O.NEW.KLUB.FZ.A.0002.130424T0400Z-130424T1400Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
715 AM CDT TUE APR 23 2013

...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING. 

* EVENT...ANOTHER LATE SPRING FREEZE IS POSSIBLE TONIGHT ACROSS
  THE TEXAS SOUTH PLAINS...ROLLING PLAINS...AND THE EXTREME
  SOUTHERN TEXAS PANHANDLE. HARD FREEZE CONDITIONS...WITH READINGS
  DROPPING BELOW 28 DEGREES...ARE POSSIBLE FOR MANY AREAS ON THE
  CAPROCK.

* TIMING...SUB-FREEZING TEMPERATURES MAY DEVELOP LATE THIS EVENING
  AND PERSIST UNTIL SHORTLY AFTER DAYBREAK ON WEDNESDAY.

* IMPACTS...THE LATENESS OF THIS FREEZE WILL THREATEN PLANTS WITH
  EARLY FOLIAGE. YOUNG OR WEAK ANIMALS ALSO MAY SUFFER FROM THE
  COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 22, 6:45 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 22, 6:45 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT MON APR 22 2013

.AVIATION...
MAIN AVIATION CONCERN THIS EVENING WILL BE COLD FRONT. INITIAL
WIND SHIFT CURRENTLY ABOUT 30NM N OF KAMA THOUGH SECONDARY SURGE
OF MUCH STRONGER WINDS HAS JUST COME THROUGH KGUY. AT SOME POINT
THIS EVENING...THE LATTER BOUNDARY IS EXPECTED TO OVERTAKE THE
INITIAL WIND SHIFT. SIGNIFICANT BLOWING DUST APPEARS EVIDENT ON
VISIBLE SATELLITE IMAGERY ALONG THE SECONDARY SURGE. GIVEN THAT
THE DUST IS GENERALLY LESS PRONOUNCED ON FRONTS SUCH AS THIS UP AT
CHILDRESS...HAVE INCLUDED MENTION OF DUST BUT KEEP VFR AT KCDS.
HERE IN KLBB...WITH THE DRY AND BARE SOILS...EXPECT MORE DENSE
DUST TO AT LEAST MVFR AND POSSIBLE INTO IFR TERRITORY. FROPA
TIMING IS BASED BY IN LARGE OF EXTRAPOLATED PROGRESSION WHICH IS
AHEAD OF MODEL GUIDANCE. GIVEN THE TIME OF DAY...AN EVEN EARLIER
ARRIVAL IS POSSIBLE. STAY TUNED FOR AMENDMENTS THIS EVENING.
FRONTAL AIRMASS IS QUITE SHALLOW AND FCST SOUNDINGS SUGGEST
SMOOTHER AIR OUT OF THE TURBULENT MIXING LAYER ABOVE 8-9 KFT.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT MON APR 22 2013/

SHORT TERM...
A STRONG COLD FRONT LOOKING TO BE A LITTLE AHEAD OF SCHEDULE HAVING
ALREADY NOSED INTO THE OKLAHOMA PANHANDLE AS OF 19Z...ALTHOUGH THE
COLD AIR LAGGING THE INITIAL WIND SHIFT BY ABOUT 150 TO 200 MILES.
MORNING RAP RUNS FASTEST WITH THE FRONT LOOK TO BE THE MODEL TO LEAN
TOWARD...AND POSSIBLY SLIGHTLY FASTER THAN THAT. WINDS WILL LIKELY
ACCELERATE TOWARD ADVISORY CRITERIA WITH PRESSURE RISES BEHIND IT...
ALTHOUGH FOR NOW WILL KEEP SPEEDS JUST BELOW THAT LEVEL. WILL RUN
WITH LOW TEMPS JUST BELOW LOW END OF MOS NUMBERS GIVEN STRENGTH OF
THE COLD AIR. THAT WOULD PUT POTENTIAL FOR A LIGHT FREEZE ACROSS THE
EXTREME SW PANHANDLE WHERE JUST NOW REACHING AVG DATE TO THE
BEGINNING OF THE GROWING SEASON. BETTER CANDIDATE FOR FREEZE PRODUCT
TO COME TUESDAY NIGHT WITH POTENTIAL FOR A HARD FREEZE. LOW CLOUDS
TO FILTER IN BEHIND THE FRONT. WHILE LOW CLOUDS PROGGED TO LIFT
TUESDAY MORNING...PERSISTENT MID LEVEL MOISTURE SHOULD KEEP SOME
CLOUD COVER OVER THE AREA. THAT COMBINED WITH LOW LEVEL COLD
ADVECTION THROUGH THE DAY WILL RESULT IN A DIURNAL RANGE OF 10 TO 15
DEGREES. OTHER ISSUE IS CHANCE FOR LIGHT PRECIP IN POST-FRONTAL AIR
MASS LATE TONIGHT AND EARLY TUESDAY. LOW LEVEL FRONTOGENESIS MAY BE
SUFFICIENT TO GENERATE SOME DRIZZLE OR VERY LIGHT RAIN ACROSS THE
NERN ZONES...BUT MEASURABLE PRECIP CHANCES LOOK VERY SLIM WITH BEST
LIFT ASSOCIATED WITH MID LEVEL TROUGH/JET REMAINING NORTH OF THE
FCST AREA. FINALLY...WHILE COLD FRONT WILL BE MOVING INTO AIR WITH
DEW POINTS IN THE 40S AND THUS SOME CAPE...CAP STRENGTH LOOKS TO BE
VERY STRONG WITH LITTLE POTENTIAL THAT ENERGY CAN BE RELEASED.

LONG TERM...
THE PRIMARY CONCERN FOR TUESDAY NIGHT AND WEDNESDAY MORNING WILL BE
THE POTENTIAL FOR A WIDESPREAD FREEZE ON THE HEELS OF THE PREVIOUS
NIGHTS FROPA.  MODELS SEEM TO AGREE THAT H850 TEMPS WILL SETTLE
SOMEWHERE BETWEEN 0 TO -3 DEGREES... WITH THE NAM BEING THE COLD
OUTLIER OF THE BUNCH.  IN ADDITION... A 1025-1030MB SURFACE RIDGE
WILL SLIDE JUST TO THE NE OF THE AREA OVERNIGHT...WHICH WILL KEEP
WINDS VERY LIGHT.  ON THE OTHER HAND... SOME LINGERING JET ENERGY
AND MID-LEVEL MOISTURE COULD KEEP A BIT OF CLOUD COVER IN THE
AREA... INHIBITING RADIATIONAL COOLING IN SOME SPOTS... PARTICULARLY
IN THE EASTERN ZONES.  REGARDLESS... CLOUD COVER SHOULD BREAK UP
BEFORE SUNRISE... AND TEMPERATURES ACROSS THE CAPROCK WILL LIKELY
FALL TO AROUND 4-8 DEGREES BELOW FREEZING BEFORE ALL IS SAID AND
DONE.  TEMPERATURES WILL GRADUALLY RISE WEDNESDAY AND THURSDAY AHEAD
OF AN APPROACHING WAVE... WHICH WILL BE OUR NEXT ITEM OF CONCERN.

BY THURSDAY... A MEANDERING CLOSED LOW WILL WORK ITS WAY EASTWARD
FROM THE SUBTROPICAL PACIFIC BEFORE OPENING UP AND PHASING WITH A
BROAD CENTRAL CONUS TROUGH.  BEFORE COMPLETELY BEING ABSORBED...
THIS WAVE WILL TRAVERSE THE TX PANHANDLE SOMETIME LATE THURSDAY
NIGHT... ALTHOUGH THERE IS STILL ABOUT 6 HOURS OF DISAGREEMENT
BETWEEN THE THE GFS AND ECMWF.  AHEAD OF THIS WAVE... PRESSURE FALLS
ACROSS THE SOUTHERN FRONT RANGE WILL BEGIN TO FORCE SOUTHERLY FLOW
ACROSS TX...AND IN TURN ALLOW MODEST MOISTURE TO RETURN TO THE SOUTH
PLAINS AND EASTERN NM.  DUE TO TUESDAYS COLD FRONT PINNING DEEP
MOISTURE WELL TO THE SOUTH... THE TIMING AND EXTENT OF THIS MOISTURE
RETURN IS IN QUESTION... AND AT THIS TIME IT APPEARS THAT THE BEST
MOISTURE WILL STRUGGLE TO ARRIVE UNTIL OVERNIGHT THURSDAY AND EVEN
EARLY FRIDAY MORNING.  IN ADDITION... A STOUT CAP AND LOW-LEVEL
STRATUS WILL LIKELY ELIMINATE THE POSSIBILITY FOR AFTERNOON
THUNDERSTORM INITIATION EXCEPT FOR POSSIBLY ALONG THE
DRYLINE/PACIFIC FRONT IN EASTERN NM.  AS THE WAVE PROGRESSES
EASTWARD... A PACIFIC FRONT WILL ALSO PUSH EASTWARD AND LIKELY
TRAVERSE THE AREA VERY LATE THURSDAY/EARLY FRIDAY...ALTHOUGH AGAIN
THE TIMING OF THIS FEATURE IS STILL SOMEWHAT IN QUESTION.  AS THIS
FRONT MOVES EAST... IMPROVING MOISTURE ACROSS THE SOUTH PLAINS COULD
YIELD AT MARGINAL CHANCES FOR SHOWER/THUNDERSTORM
DEVELOPMENT...MOSTLY ACROSS THE NORTHERN ZONES WITH THE ADDED
FORCING FROM THE FRONT AND PASSING WAVE.

BEYOND FRIDAY MORNING... MODEL SOLUTIONS DIVERGE SIGNIFICANTLY...
ALTHOUGH THE GENERAL TREND WILL BE FOR BUILDING HEIGHTS AND WARMER
TEMPERATURES THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND....FOLLOWING A BENIGN COLD FRONT FRIDAY NIGHT/SATURDAY
MORNING.  MODELS ARE NOT IN AGREEMENT REGARDING THE ADVANCEMENT OF
THIS FRONT... AS THE ECMWF SENDS IT WELL SOUTH INTO THE TRANS PECOS
REGION WHILE THE GFS STALLS IT HALFWAY THROUGH THE LBB CWA.  GIVEN
THE WEAKENING STATE OF THE PASSING WAVE AND LACK OF SIGNIFICANT COLD
ADVECTION... GFS SEEMS MORE REASONABLE HERE... ALTHOUGH CONVECTIVE
SIGNAL IN GFS FOR SUNDAY AFTERNOON SEEMS SUSPECT GIVEN THE ANEMIC
UPPER FLOW AND LACK OF FORCING.  BOTH MODELS SEEM TO HINT AT A
SLOW-APPROACHING TROUGH/CLOSED LOW SOMETIME EARLY NEXT WEEK... BUT
AT THIS POINT SOLUTIONS ARE TOO FAR APART AND TOO FAR AWAY TO PUT
MUCH STOCK IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        86  30  45  25  59 /   0  10  10  10   0
TULIA         88  31  46  26  60 /   0  10  10  10   0
PLAINVIEW     87  32  48  27  60 /   0  10  10  10   0
LEVELLAND     89  35  50  28  60 /   0  10  10  10   0
LUBBOCK       90  35  50  30  60 /   0  10  10  10   0
DENVER CITY   90  39  54  26  61 /   0  10  10  10   0
BROWNFIELD    90  38  51  28  61 /   0  10  10  10   0
CHILDRESS     89  36  48  33  62 /  10  10  10  10   0
SPUR          90  39  49  32  61 /   0  10  10  10   0
ASPERMONT     90  43  50  33  62 /   0  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Apr 22, 11:21 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 AM CDT MON APR 22 2013

TXZ021>044-231630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1121 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS
AFTERNOON THROUGH EARLY EVENING OVER THE SOUTH PLAINS AND EXTREME
SOUTHWESTERN TEXAS PANHANDLE.

NON PRECIPITATION

ADVISORY LEVEL WIND SPEEDS WILL BE POSSIBLE TONIGHT FOLLOWING A
STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FREEZE MAY DEVELOP BY DAYBREAK TUESDAY ACROSS THE EXTREME SOUTHERN
TEXAS PANHANDLE. A WIDESPREAD FREEZE WITH RECORD LOW TEMPERATURES
MAY DEVELOP WEDNESDAY MORNING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:15 AM CDTFreeze WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more8 hr
Apr 23, 3:31 PM CDTFreeze WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more17 hr

Nearby

Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.